HEALTH bosses have pulled more heartburn drugs over cancer-chemical fears - in the sixth recall in the last month.
The Medicines and Healthcare products Regulatory Agency (MHRA) today issued a fresh alert over 13 over-the-counter medicines.
According to the watchdog, four companies have pulled batches of certain ranitidine drugs - sold under the trade name Zantac and used to treat stomach ulcers and heartburn.
It's the sixth recall of Zantac products since early October amid fears that there had been a possible contamination of the active substance.
The health watchdog said it had identified an impurity called NDMA - a risk factor in the development of certain cancers - in the medicines.
In the latest alert, it said that 13 separate products had been urgently withdrawn from pharmacies and retail stores.
Manufacturers OTC Concepts Ltd, Relconchem Ltd and Noumed Life Sciences Ltd has recalled all unexpired batches of the products.
While Medreich PLC is recalling specific batches from pharmacies and retail stores.
Retailers have been advised to stop supplying the recalled products immediately and for all remaining stock to be quarantined and returned without delay to the supplier.
Meanwhile, patients should not stop taking their medication, and a treatment review is not necessary until the next routine appointment.
Earlier this week, two other prescription-only Zantac products were recalled.
The first Zantac recall was on October 8 and since then there were more alerts issued for withdrawals on the Oct 25 and Oct 17.
A full list of recalled products can be found on the MHRA website.
The agency said that the recalls were a "precautionary measure", but that it was actively working with the European Medicines Agency to determine the impact of the global issue.
NDMA (N-nitrosodimethylamine) was once used to make rocket fuel, according to the Centers for Disease Control and Prevention (CDC) in the US.
People are typically exposed to NDMA from a variety of sources, including tobacco smoke, chewing tobacco, diet (from cured meats for example) and toiletries and other cosmetic products.
It can harm the liver, and while there are no reports of NDMA causing cancer in humans, the CDC warns, "it is reasonable to expect that exposure to NDMA by eating, drinking or breathing could cause cancer in humans".
See your GP if you're worried
Dr Andrew Gray, MHRA deputy director of inspections, enforcement and standards, said: "While this action is precautionary, the MHRA takes patient safety very seriously.
"Patients should keep taking their current medicines but should speak to their doctor or pharmacist if they are concerned, and should seek their doctor's advice before stopping any prescribed medicines.
"We have asked companies to quarantine batches of potentially affected medicines whilst we investigate and we will take action as necessary, including product recalls where appropriate.
WINTER BUGNorovirus outbreak hits 60 schools - health officials called & pupils sent home
SURGICAL BLUNDERNHS patient dies and another seriously ill after receiving infected organs
PARKING MADHospital workers in tears as locals 'abuse' them for parking outside homes
BLADE BRITAINHundreds of bars and pubs to fit bleed control kits to help stab victims
BLACK DEATH FEARSHunter in Beijing diagnosed with bubonic plague after eating a rabbit
IT'S THINFLUENZATrendy low-carb diets promoted by celebs 'protect against the flu'
“We have also requested risk assessments from the relevant companies which will include the testing of potentially affected batches.
“Currently, there is no evidence that medicines containing nitrosamines have caused any harm to patients, but the Agency is closely monitoring the situation, and working with other Regulatory Agencies around world.”
If you are worried, speak to your pharmacist or GP.